How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 29770
Experience:  University of California at Davis graduate veterinarian with 45 years of experience
55012488
Type Your Dog Veterinary Question Here...
Dr. Michael Salkin is online now
A new question is answered every 9 seconds

My dog has been diagnosed with a brain tumor a week and a half ago and is on zonisamide a

Customer Question

My dog has been diagnosed with a brain tumor a week and a half ago and is on zonisamide and prednisone. The vet gAve her an additional prescription for phenobarbital to help ease anxiety during the Fourth of July weekend, and a few days of Ceriniq for nausea, because she was initially unable to keep the meds down. She took her last dose of pheno yesterday. She can barely walk today and her urine is very dark. Could these be effects of the phenobarbital withdrawal? she is still eating and drinking but other than getting up for a car ride she has no interest in physical activity.
It has been a roller coaster ride with her being alert, yet no desire to do anything. I am having a hard time deciding if it is best to keep waiting for the meds to stabilize, or have her put to sleep.
Submitted: 2 years ago.
Category: Dog Veterinary
Expert:  Dr. Michael Salkin replied 2 years ago.
Aloha! You're speaking to Dr. Michael Salkin
Phenobarbital is known to initially cause sedation and ataxia ("drunken sailor") yet after a week's worth of dosing, most dogs accommodate to the barbiturate and appear normal once again. (It's important to never "cold turkey" a barbiturate, however, because severe withdrawal seizures can arise. This is less likely after just a few days of phenobarbital but still a concern.)
I suspect that the phenobarbital built up to a clinically effective level - we want that to happen - and you're seeing the results of that today. Now that you've stopped administering it, Winnie should normalize shortly. Her dark urine indicates temporary dehydration which unrestricted drinking should correct.
It's important to note that when phenobarbital and zonisamide are administered concurrently, many neurologists recommend reducing the usual phenobarbital dosage by 25%. I understand your concerns at this time. It can be a challenge balancing these anticonvulsives for maximum effect without adverse effects.
Please respond with further questions or concerns if you wish.
Customer: replied 2 years ago.
Thank you for the fast response! She has been taking 68.4 mg of pheno twice a day since July 4, am. I gave her the last dose yesterday morning. She was unsteady while taking it but still able to stand with some effort. Now she is unable to stand without help and her hind legs collapse. She was able to walk to the car this morning but it was very very unsteady. The vet told me to just stop giving her the pheno yesterday but did not mention tapering down the dosage. Is that safe? Regarding her urine, she has been drinking lot of water, I'd say 50-60 ounces a day, but maybe that is not enough?
Expert:  Dr. Michael Salkin replied 2 years ago.
Not tapering is dangerous as I mentioned above. Hopefully the zonisamide will be protective against withdrawal seizures. Her water intake may not be sufficient at this time. Phenobarbital can induce polyuria - increased volume of urine - which may not have been fully compensated by Winnie's drinking. This, too, should be a transient effect of the phenobarbital.
Please continue our conversation if you wish.